Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 10, 2003, 2:41 PM MDT for Mesa County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 2:41 PM MDT (20:41 UTC)
- Expired
- Sep 10, 2003, 4:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 102042 FFWGJT COC077-102245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 PM MDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... MESA COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF FRUITA...AND GRAND JUNCTION * UNTIL 445 PM MDT * AT 241 PM MDT...WEATHER SPOTTERS REPORTED HEAVY RAIN 10 MILES NORTH OF GRAND JUNCTION...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... 6 MILES NORTH OF GRAND JUNCTION AT 300 PM MDT OVER PALISADE AT 330 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3934 10868 3917 10877 3901 10848 3919 10822 DJN
2 follow-up statements
000 RWUS32 KGJT 102205 FFSGJT COC077-102245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 405 PM MDT WED SEP 10 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MESA COUNTY UNTIL 4:45 PM MDT... HEAVY RAIN THAT AFFECTED THE NORTH END OF THE GRAND VALLEY... FROM MACK TO FRUITA...TO NORTH AND EAST OF GRAND JUNCTION...HAS MOVED AWAY. HOWEVER...ANOTHER AREA OF MODERATE TO HEAVY RAIN ENTERING NORTHWEST MESA COUNTY...WILL MOVE OVER THE SAME AREAS BETWEEN 4:30 PM AND 5:00 PM MDT. ADDITIONAL RAINFALL OVER ALREADY SATURATED GROUND...WILL CONTINUE THE POTENTIAL FOR FLASH FLOODING. $$ NADLER
000 RWUS32 KGJT 102242 FFSGJT COC077-102300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 441 PM MDT WED SEP 10 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR NORTHWEST MESA COUNTY WILL EXPIRE AT 445 PM MDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ONLY LIGHT TO MODERATE RAIN SHOWERS ARE EXPECTED IN THE AREA FOR THE NEXT FEW HOURS...SO THE POTENTIAL FOR SIGNIFICANT FLOODING HAS CEASED. $$ CUOCO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:27 AM MDT, 5 hours 14 minutes earlier.
Area forecast discussion, Sep 10, 9:27 AM MDT, 5 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 AM MDT WED SEP 10 2003
SHORT TERM (TODAY THROUGH TONIGHT)...
ACTIVE WEATHER AGAIN ON THE UPSWING. DEEP WINTER-LIKE STORM SYSTEM
MOVING EASTWARD ACROSS THE GREAT BASIN. STRONG JET ALIGNED ALONG
SOUTHERN CO WITH IMPULSE IN CENTRAL UTAH DRIVING A COLD FRONT
ACROSS SOUTHEAST UTAH AND WEST CENTRAL COLORADO. WIDESPREAD SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT...
INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE
COUPLET. AREAS OF MODERATE TO HEAVY RAIN MOVING OVER AREAS WHICH HAVE
RECENTLY RECEIVED SIGNIFICANT RAINFALL SO HAVE ISSUED A FLASH FLOOD
WATCH FOR MUCH OF WEST CENTRAL AND SOUTHWEST COLORADO. THICKNESSES...
DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS YESTERDAY POINTS TO
SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL MOUNTAINS FROM LATE
THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST SNOW EVENT WILL GO
AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH EARLY EVENING FOR
THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS AS WELL AS THE
REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500 FEET. LATER
SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES MUCH COOLER
BEHIND THE FRONT.
TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW
SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE
NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED
AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD. NL/TAL
THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.
FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS. MPM
SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON
TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY
ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT
INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A
NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED
RH AND SFC WINDS FOR TUE.
WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING
NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW
TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC
.GJT...FLASH FLOOD WATCH FOR WEST CENTRAL AND SOUTHWEST COLORADO
UNTIL 400 PM.
WINTER WEATHER ADVISORY UNTIL 900 PM FOR CENTRAL AND
NORTHERN COLORADO MOUNTAINS.Hazardous weather outlook, Sep 10, 9:32 AM MDT, 5 hours 9 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 932 AM MDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT TODAY FOR SOUTHWEST AND WEST CENTRAL COLORADO... ...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS TODAY AND THIS EVENING... PERIODS OF HEAVY RAIN TODAY WILL CONTINUE THE POTENTIAL FOR FLASH FLOODING ACROSS WESTERN COLORADO. IN ADDITION...SNOW IN THE MOUNTAINS ABOVE 7500 FEET WILL OCCUR...WITH SOME ACCUMULATIONS EXPECTED. SNOW WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE ACCUMULATIONS. WITH THE HEAVY RAIN...SCATTERED THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 40 MPH AND HAIL UP TO 1/2 INCH. A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND WESTERN COLORADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL/DJN
In the hours before
Local storm report, Sep 10, 2:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0213 PM MDT WED SEP 10 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0144 PM FRUITVALE CO 0.88 IN HAIL
09/10/03 MESA
0200 PM 5 N MACK CO 1.00 IN HAIL
09/10/03 MESA
JDCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:23 PM MDT | Flash Flood Warning | GJT | Dolores, Ouray, San Miguel | 6 hr |
| Sep 9, 6:25 PM MDT | Flash Flood Warning | GJT | Montezuma | 6 hr |
| Sep 9, 8:24 PM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Sep 10, 4:36 AM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| Sep 10, 7:44 AM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Sep 10, 1:45 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 45 min |
| Sep 10, 2:28 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.